Alert archive / Minnesota / Small Craft Advisories in 2021
Small Craft Advisory 55, NWS Duluth, MN
NWS Duluth, MN issued this small craft advisory at Aug 24, 2021, 1:40 PM CDT. It took effect at Aug 24, 2021, 2:00 PM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2021, 1:40 PM CDT (18:40 UTC)
- In effect from
- Aug 24, 2021, 2:00 PM CDT
- Expired
- Aug 24, 2021, 9:15 PM CDT
- In force
- 7 hr
- Issued by
- NWS Duluth, MN
The text
As transmitted.
215 WHUS73 KDLH 241840 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 140 PM CDT Tue Aug 24 2021 LSZ144-145-250300- /O.NEW.KDLH.SC.Y.0055.210824T1900Z-210825T0300Z/ Two Harbors to Duluth MN-Duluth MN to Port Wing WI- 140 PM CDT Tue Aug 24 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Northeast winds 10 to 15 kt with gusts up to 25 kt and waves 2 to 4 ft expected. * WHERE...Two Harbors to Duluth MN and Duluth MN to Port Wing WI. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$
2 follow-up statements
217 WHUS73 KDLH 242052 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 352 PM CDT Tue Aug 24 2021 LSZ143-146-147-150-250300- /O.EXA.KDLH.SC.Y.0055.000000T0000Z-210825T0300Z/ Silver Bay Harbor to Two Harbors MN-Port Wing to Sand Island WI- Sand Island to Bayfield WI- Outer Apostle Islands Beyond 5 NM from Mainland- 352 PM CDT Tue Aug 24 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Northeast winds 10 to 15 kt with gusts up to 25 kt and waves 2 to 4 ft. * WHERE...Silver Bay Harbor to Two Harbors MN, Port Wing to Sand Island WI, Sand Island to Bayfield WI and Outer Apostle Islands Beyond 5 NM from Mainland. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$ LSZ144-145-250300- /O.CON.KDLH.SC.Y.0055.000000T0000Z-210825T0300Z/ Two Harbors to Duluth MN-Duluth MN to Port Wing WI- 352 PM CDT Tue Aug 24 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Northeast winds 10 to 15 kt with gusts up to 25 kt and waves 2 to 3 ft. * WHERE...Two Harbors to Duluth MN and Duluth MN to Port Wing WI. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Anyone operating a smaller vessel should avoid navigating in hazardous conditions. && $$
523 WHUS73 KDLH 250215 MWWDLH URGENT - MARINE WEATHER MESSAGE National Weather Service Duluth MN 915 PM CDT Tue Aug 24 2021 LSZ143>147-150-250315- /O.CAN.KDLH.SC.Y.0055.000000T0000Z-210825T0300Z/ Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI- Outer Apostle Islands Beyond 5 NM from Mainland- 915 PM CDT Tue Aug 24 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves have subsided to below hazardous criteria. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Aug 24, 12:57 PM CDT, 43 minutes earlier.
Area forecast discussion, Aug 24, 12:57 PM CDT, 43 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1257 PM CDT Tue Aug 24 2021 .DISCUSSION...(Today through Monday) Issued at 443 AM CDT Tue Aug 24 2021 Summary: Numerous chances for showers and thunderstorms are seen through the forecast period as temperatures trend fairly close to seasonal normals. Weak high pressure was over the Northland this morning with a warm front across southern Minnesota into northern Wisconsin. This warm front extended back across the Dakotas to an area of low pressure in southeastern Montana. A complex of storms was pushing across the Red River into western Minnesota with more discrete cells developing to the south of the warm front near the Twin Cities metro area. A few isolated showers were also developing to the north of the warm front across Aitkin and Carlton counties. The complex off to our west is introducing a great deal of forecast uncertainty into the picture for today. As this line of storms moves east, it is expected to start to turn to the southeast along the warm front and an MUCAPE gradient roughly parallel to I-94. Latest radar scans are starting to hint at this trend as the northern part of the line has shown a weakening trend while the southern part is intensifying. CAMs have been struggling this morning and continue to show this complex too far to the north and bringing the stronger part through our southern CWA with the rain shield extending northward to the Iron Range. Radar trends off the KMVX radar show continued weakening on the north end, so we may get some rain showers and embedded thunder this morning in the Brainerd Lakes area perhaps up to Grand Rapids, but with dewpoints in the 50s ahead of the line and additional convective development to the south, this activity may most likely continue its downward trend. As for the remainder of the day, the warm front will most likely move northward into the Northland this afternoon, but the potential for additional convection to our south combined with 850mb temps in the middle teens may keep our area dry until late afternoon or early evening when the cold front and an upper level shortwave move into the region. While there is the potential for an elevated mixed layer this afternoon in our southern zones along with perhaps 1000 J/kg of CAPE and shear around 40 knots, thinking we may end up too capped for storms to fire. If any storms do fire, they may be strong to severe with wind gusts to around 60 mph and hail to 1" possible across the southern half of the CWA. Have leaned more towards the HRRR solution for this afternoon and tonight and am not buying the NAMNest's blossoming of storms across northwest Wisconsin this evening. Overall, a very complex forecast and things may change depending on what convection to our south and west does through the day. High pressure will then build in for Wednesday into Wednesday night before low pressure develops over the Central Plains Thursday and will bring chances for showers and thunderstorms for Thursday into Friday night as another low looks to develop behind it and track to the northeast along a similar track. Signals for some decent rainfall are evident in the ensembles over our southern areas and the WPC has introduced a marginal risk in their Day 3 ERO. The pattern looks to remain active through the weekend with a decent looking shortwave moving through with more rainfall chances. Temperatures look to remain fairly seasonal through the period with highs generally in the 70s. Thursday and Friday do look to trend cooler, however, with highs in the 60s over much of the area with the potential for rainfall. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1257 PM CDT Tue Aug 24 2021 Challenging forecast period with respect to smoke, fog, thunder, and wind direction. Wind direction is variable across the region early this afternoon with northeasterly winds at INL, easterly winds at DLH/HIB, and southeasterly winds at HYR/BRD. The wind direction is likely to become more southerly at INL/HIB later this afternoon under the influence of a warm front to the south moving northward. With these wind directions, smoke from the Greenwood Fire is likely to impact INL/HIB through the afternoon and possibly early evening hours before winds become westerly around midnight as a cold front passes through. A mostly capped atmosphere due to morning thunderstorms will likely inhibit much shower or thunderstorm development this afternoon, but passage of a cold front this evening and tonight may bring some chances for thunderstorms, especially for DLH/HIB/INL. Another challenge this afternoon is an MVFR cloud deck that has developed in the vicinity of the warm front over BRD this afternoon. This will lift north and may also affect DLH briefly. As the front passes through tonight, low stratus and fog is likely to affect most terminals with decreasing wind speeds and drier air moving in aloft to allow for ideal radiational cooling conditions for fog development. VFR conditions are expected on Wednesday with a dry air mass in place. && .MARINE... Issued at 443 AM CDT Tue Aug 24 2021 There will be chances for showers and thunderstorms today across western Lake Superior. A few storms may be strong to marginally severe with wind gusts to 45 knots and small hail in addition to cloud-to-water lightning. Light northeasterly winds this morning are expected to increase to 10 to 15 knots with gusts to 20 knots this afternoon at the head of the lake. This will lead to waves of 1 to 3 feet in this area along with a high potential for rip currents. Winds then diminish after sunset and slowly turn northwesterly through the night. Wednesday will see northwesterly winds of 6 to 12 knots with some gusts to around 15 to 20 knots around the Apostle Islands. Winds will turn northerly Wednesday night at 5 to 15 knots. && .PRELIMINARY POINT TEMPS/POPS... DLH 70 60 75 53 / 80 40 0 10 INL 75 55 70 45 / 50 30 0 10 BRD 80 58 75 53 / 100 10 0 10 HYR 78 61 79 51 / 80 40 0 10 ASX 77 61 80 54 / 80 40 0 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...Beach Hazards Statement until 10 PM CDT this evening for WIZ001. MN...Beach Hazards Statement until 10 PM CDT this evening for MNZ037. LS...None. && DISCUSSION...BJH AVIATION...JDS MARINE...BJH
Hazardous weather outlook, Aug 24, 10:51 AM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 1051 AM CDT Tue Aug 24 2021 LSZ144-MNZ010-018-025-026-033>038-251600- Two Harbors to Duluth MN-Koochiching-North Itasca-North Cass- South Itasca-South Cass-Crow Wing-Northern Aitkin-South Aitkin- Carlton/South St. Louis-Pine- 1051 AM CDT Tue Aug 24 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Scattered thunderstorms are possible tonight. A few storms may be strong to severe and may produce strong winds and large hail up to an inch in diameter. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Several additional rounds of thunderstorms are possible later this week through weekend. LSZ121-145>148-150-WIZ001>004-006>009-251600- Bayfield to Oak Point WI-Duluth MN to Port Wing WI- Port Wing to Sand Island WI-Sand Island to Bayfield WI- Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland-Douglas-Bayfield- Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1051 AM CDT Tue Aug 24 2021 This Hazardous Weather Outlook is for portions of Lake Superior... northwest Wisconsin and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Scattered thunderstorms are possible tonight. A few storms may be strong to severe and may produce strong winds and large hail up to an inch in diameter. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Several additional rounds of thunderstorms are possible later this week through weekend. LSZ140>143-MNZ011-012-019>021-251600- Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-North St. Louis- Northern Cook/Northern Lake-Central St. Louis- Southern Lake/North Shore-Southern Cook/North Shore- 1051 AM CDT Tue Aug 24 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Scattered thunderstorms are possible tonight. A few storms maybe strong to severe and may produce strong winds and large hail up to an inch in diameter. Particulate pollution from wildfires will reduce air quality over portions of the Arrowhead. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Several additional rounds of thunderstorms are possible later this week through weekend. KSE More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 5:08 AM CDT | Beach Hazards Statement | DLH | Carlton, Saint Louis | 16 hr |
Nearby
Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.